Format

Send to:

Choose Destination
See comment in PubMed Commons below
FASEB J. 2004 Apr;18(6):717-9. Epub 2004 Feb 6.

Rotenone induces non-specific central nervous system and systemic toxicity.

Author information

  • 1Centre de Recherche en Neurosciences, CHUL, Sainte-Foy, Qu├ębec, Canada.

Abstract

We investigated the dopaminergic (DA) neuronal degeneration in animals subjected to systemic treatment of rotenone via subcutaneous delivery. Behavioral observations revealed a hypokinetic period in rats sacrificed at 3 and 5 days, and dystonic episodes in animals sacrificed at 8 days. Less than 20% of the total number of animals given rotenone depicted brain lesions after 8 days of treatment, as demonstrated by a significant loss of DA fibers in the striatum, but not of DA nigral neurons. Tyrosine hydroxylase-negative striatal territories were characterized by post-synaptic toxicity as demonstrated by a decreased number of interneurons labeled for choline acetyltransferase, NADPH-diaphorase, parvalbumin, and projection neurons labeled for calbindin and nerve growth factor inducible-B (NGFI-B). Post-synaptic neurodegeneration was demonstrated further by abundant striatal staining for Fluoro-Jade. Decrease in the nuclear orphan receptor Nurr1 expression was the only significant change observed at the level of the substantia nigra. Autopsy reports confirmed that animals suffered from severe digestion problems. These data suggest that hypokinesia observed between 3 and 5 days is the result of general health problems rather than a specific motor deficit associated to Parkinson's disease (PD) symptoms. Overall, the effects of rotenone toxicity are widespread, and subcutaneous administration of this toxin does not provide the neuropathological and behavioral basis for a relevant and reliable PD model.

PMID:
14766796
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk